Nebraska, 2013

Drought in Nebraska, November 1 to 30, 2013

November 1 to 30, 2013 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor, November 2013 marked the 18th consecutive month during which drought of at least category D2 Severe intensity plagued at least some portion of South Central Nebraska, prolonging one of the most notable droughts in decades.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, November 2013 marked the 18th consecutive month during which drought of at least category D2 Severe intensity plagued at least some portion of South Central Nebraska, prolonging one of the most notable droughts in decades. In contrast to the improvements that took place during September and October, the U.S. Drought Monitor reflected no change whatsoever in drought classification during November across the 24-county area. This maintenance of the status quo largely resulted from the area having neither an extremely dry nor extremely wet month, as the driest places still managed around 0.50 of precipitation, while the wettest places only tallied slightly under 2.00. As a result, the total number of counties within the area entirely or partially assigned D2 Drought remained at six. All six of these worst-off counties were clustered in the far southwest portion of the area: Dawson, Gosper, Phelps, Furnas, Harlan and Franklin. Meanwhile, a fairly narrow zone of Category D1 Moderate Drought continued to border up against the D2 areas, and covered the majority of several counties mainly west of Highway 281 such as Valley, Sherman, Kearney and Webster. Although these poorer drought conditions persisted in western/southwestern counties, the majority of South Central Nebraska, including nearly all areas along/east of the Highway 281 corridor, finished November in Category D0 Abnormally Dry conditions (considered to be one category better than true drought). In addition, a small corridor running from eastern Adams County through southwest Clay County into northern Nuckolls County remained void of all drought classification (including D0).

Reports from around 50 NWS Cooperative Observers, and also radar-derived estimation, revealed that at least 60% of South Central Nebraska observed below normal November precipitation (based on long-term November normals generally between 0.95-1.40). A dividing line between wetter-in-the-southeast and drier-in-the-northwest set up roughly along an axis from Red Cloud-Hastings-Gresham. For most of the area, a significant percentage of monthly precipitation fell during an early-month rain event on the 5th, while very little, if hardly any fell thereafter. As just one example of this: Hastings airport measured 0.97 on the 5th, but went on to receive a meager 0.02 through the rest of the month. Per a combination of NWS cooperative observers and NeRAIN observers, a few of the highest November precipitation totals in southeast areas featured 1.78 four miles east of Superior, 1.76 one mile north of Red Cloud, 1.65 at Clay Center and Davenport, and 1.64 at Lawrence. Within the drier northwestern portions of the area, some of the lowest monthly amounts included 0.33 at Spalding, 0.50 at Ord airport, 0.56 eight miles south-southwest of Bertrand and 0.59 at Arcadia. In between these wettest and driest extremes, the majority of the 24-county area totaled somewhere between 0.75-1.50, including stations in or near Grand Island, Hastings, York, Osceola, Minden, Holdrege and Gothenburg.

Taking a look at longer-term precipitation trends, without question the driest conditions so far in 2013 continued to focus within the southwest one-third of South Central Nebraska, mainly southwest of a line from Lexington-Red Cloud. According to the USDA Nebraska Crop Progress and Condition Report for the week ending November 24th, state-averaged topsoil moisture supplies had changed relatively little since late-October, now rating 25% short or very short and 75% adequate. Subsoil moisture supplies exhibited slight improvement during that time frame, as the short or very short category decreased from 55% to 43%.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Oct 31, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1253 AM CDT FRI NOV 1 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 255 PM CDT THU OCT 31 2013

SEASONABLE NORTHWESTERLY FLOW WILL PERSIST ACROSS THE REGION
THROUGH THE SHORT TERM PERIODS WITH BREEZY NORTHWESTERLY WINDS
BEING THE PRIMARY FOCUS.

WHILE BREEZY NORTHWESTERLY WINDS HAVE OVERTAKEN MUCH OF THE REGION
THIS AFTERNOON...EXPECT A FURTHER INCREASE IN WINDS ACROSS THE
AREA ON FRIDAY AS A 45 KT JET AT 850MB...ASSOCIATED WITH A PASSING
SHORT WAVE...TRAVERSE THE CENTRAL PLAINS. AHEAD OF THIS
SHORTWAVE...A FAIRLY TIGHT PRESSURE GRADIENT HAS BEEN REALIZED
ACROSS THE LOCAL AREA THIS AFTERNOON AS WE REMAIN SITUATED IN BETWEEN
AN AREA OF LOW PRESSURE LIFTING NORTHEAST ACROSS THE MISSISSIPPI
RIVER VALLEY AND HIGH PRESSURE TO OUR WEST. WHILE WINDS GENERALLY
REMAIN 5-10 MPH BELOW ADVISORY CRITERIA...IT REMAINS A BREEZY
AFTERNOON.

WHILE WINDS ARE EXPECTED TO DECOUPLE SOME OVERNIGHT...EXPECT
SUSTAINED WINDS NEAR 10 MPH TO HELP KEEP LOW TEMPERATURES ELEVATED
ABOVE FREEZING...DESPITE THE MOSTLY CLEAR SKIES AND COOL AIRMASS IN
PLACE. THAT SAID...WINDS WILL BEGIN TO INCREASE MORE SIGNIFICANTLY
ACROSS THE REGION BY THE MID MORNING HOURS FRIDAY...AS AN UPPER
LEVEL SHORTWAVE APPROACHES THE REGION. WITH MIXING FORECAST TO
REACH 750 MB OR SO DURING THE AFTERNOON HOURS...DO NOT ANTICIPATE
MUCH TROUBLE MIXING STRONG WINDS DOWN FROM ALOFT...AND WENT AHEAD
AND ISSUED A WIND ADVISORY FOR THE NORTHWESTERN QUADRANT OF THE
LOCAL AREA TOMORROW. OTHERWISE...SOME OF THE MODEL GUIDANCE IS
TRYING TO PRODUCE A FEW LIGHT SHOWERS ASSOCIATED WITH THE PASSING
SHORTWAVE BY AFTERNOON...BUT WITH LIMITED LOW LEVEL
MOISTURE TO WORK WITH...DECIDED AGAINST EVEN THE MENTION OF
SPRINKLES AT THIS TIME...KEEPING POPS NEAR 10 PERCENT ACROSS OUR
NORTHEAST AS A COMPROMISE. OTHERWISE...TEMPERATURES ARE EXPECTED
TO BE SEASONAL FOR THE FIRST DAY OF NOVEMBER...WITH HIGH
TEMPERATURES TOPPING OUT IN THE UPPER 50S TO NEAR 60 DEGREES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 255 PM CDT THU OCT 31 2013

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR PRECIPITATION MONDAY THROUGH TUESDAY NIGHT AND
TEMPERATURES THROUGH THE PERIOD.

THE SURFACE PRESSURE GRADIENT CONTINUES TO BE FAIRLY TIGHT INTO
FRIDAY EVENING AND EXPECT WINDS TO ONLY SLOWLY DIMINISH DURING THE
EVENING. A SURFACE HIGH PRESSURE SYSTEM STARTS TO BUILD INTO THE
AREA LATE FRIDAY NIGHT AND SATURDAY MORNING BEFORE MOVING TO THE
EAST SATURDAY AFTERNOON. HIGH TEMPERATURES ON SATURDAY WILL BE
AROUND NORMAL FOR THIS TIME OF YEAR AND WITH THE SURFACE HIGH MOVING
THROUGH THE WINDS WILL BE RELATIVELY LIGHT.

BEHIND THE SURFACE HIGH ON SATURDAY THE WINDS WILL TURN TOWARD THE
SOUTH AND THERE WILL BE SOME WARM ADVECTION WHICH WILL KEEP
TEMPERATURES ON THE MILD SIDE SATURDAY NIGHT. BY SUNDAY THE UPPER
LEVEL RIDGE IS MOVING OVER THE AREA AND WITH WARM ADVECTION THE
TEMPERATURES ARE EXPECTED TO BE AROUND 60 DEGREES FOR HIGHS. THE
PROBLEM WILL BE THAT THE SURFACE GRADIENT TIGHTENS ACROSS THE AREA
LATE SATURDAY NIGHT AND DURING THE DAY ON SUNDAY. EXPECT THERE TO BE
BREEZY CONDITIONS.

A CHANGE WILL TAKE PLACE SUNDAY NIGHT INTO MONDAY. A COLD FRONT WILL
MOVE THROUGH THE AREA LATE SUNDAY NIGHT AND MONDAY. TEMPERATURES
WILL STILL REMAIN MILD AHEAD OF THE FRONT ON MONDAY BUT COOLER AIR
WILL BE PUSHING IN BEHIND THE FRONT. ALONG WITH THE COLD FRONT THERE
IS AN UPPER LEVEL WAVE THAT WILL MOVE THROUGH THE AREA. THERE IS A
SMALL CHANCE FOR SOME LIGHT RAIN DURING THE DAY AS THE FRONT MOVES
THROUGH.

THE MAIN UPPER LEVEL TROUGH OF LOW PRESSURE STARTS TO AFFECT THE
FORECAST AREA MONDAY NIGHT. THE PRECIPITATION CHANCES SPREAD ACROSS
THE AREA MONDAY NIGHT AND CONTINUES UNTIL THE UPPER TROUGH AXIS
MOVES THROUGH THE AREA LATE TUESDAY NIGHT. THE BEST CHANCES WILL BE
MONDAY NIGHT INTO TUESDAY...ALTHOUGH THE CHANCES CONTINUE ACROSS THE
AREA TUESDAY NIGHT. THE NEXT QUESTION THEN BECOMES THE PRECIPITATION
TYPE DURING THIS TIME FRAME. TEMPERATURES BEHIND THE COLD FRONT WILL
BE MUCH COLDER THAN AHEAD OF THE FRONT. EXPECT THAT MONDAY THE
PRECIPITATION WILL BE ALL RAIN AND THAT WITH THE TEMPERATURES STILL
WARM IN THE EVENING THAT RAIN WILL STILL BE POSSIBLE. LATER MONDAY
NIGHT THE TEMPERATURES COOL OFF AND THERE COULD BE SOME RAIN OR SNOW
IN THE NORTHWEST LATE MONDAY NIGHT INTO TUESDAY MORNING. BY TUESDAY
AFTERNOON TEMPERATURES WILL WARM A LITTLE AND ALTHOUGH THERE COULD
BE A FEW FLAKES REMAINING IN THE FAR NORTHWEST...MOST OF THE
PRECIPITATION SHOULD BE RAIN AGAIN. STILL COLDER AIR MOVES INTO THE
AREA TUESDAY NIGHT AND EVEN THE SOUTHEAST WILL HAVE TEMPERATURES
NEAR FREEZING WHICH COULD BRING SOME RAIN OR SNOW WHILE THE
NORTHWEST SHOULD SEE IT CHANGE OVER TO ALL SNOW. WILL HAVE TO KEEP
AN EYE ON THE PRECIPITATION TYPES AS THIS SYSTEM GETS CLOSER.

BY WEDNESDAY THE MAIN TROUGH OF LOW PRESSURE MOVES OFF TO THE EAST
AND TAKES THE PRECIPITATION WITH IT. SKIES SHOULD START TO CLEAR AS
A SURFACE HIGH PRESSURE BUILDS INTO THE AREA ON WEDNESDAY.
TEMPERATURES WILL REMAIN ON THE COOL SIDE FOR WEDNESDAY AND
WEDNESDAY NIGHT BUT AS WARM ADVECTION TAKES OVER FOR THURSDAY THE
TEMPERATURES WILL WARM A LITTLE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1240 AM CDT FRI NOV 1 2013

THE PRIMARY AVIATION CONCERN WILL CENTER AROUND THE STRONG WINDS
TODAY. THE WIND WILL QUICKLY PICK UP OUT OF THE NORTHWEST AFTER
SUNRISE AND INCREASE THROUGHOUT THE MORNING. THE WIND WILL BE
STRONGEST THIS AFTERNOON AND WILL AT LEAST NEAR WIND ADVISORY
CRITERIA. THE WIND WILL THEN BEGIN TO DIE DOWN AS WE LOSE DIURNAL
HEATING AROUND SUNSET. SCATTERED MID CLOUDS ARE POSSIBLE
THROUGHOUT THE PERIOD AND CAN NOT RULE OUT A FEW SPRINKLES OUT OF
THIS MID DECK THIS AFTERNOON...BUT CONDITIONS ARE HIGHLY LIKELY TO
REMAIN VFR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR NEZ039-040-046-047-060-061-072-073.

KS...NONE.
&&

SHORT TERM...SAR
LONG TERM...JCB
AVIATION...WESELY
Hazardous weather outlook, Oct 31, 1:33 PM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
233 PM CDT THU OCT 31 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
233 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WINDS ARE EXPECTED ACROSS THE REGION ON FRIDAY...WITH A WIND
ADVISORY NOW IN EFFECT FOR AREAS GENERALLY ALONG AND NORTHWEST OF A
LINE EXTENDING FROM ATLANTA TO SPALDING NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/JCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Dawson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dawson forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Furnas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Furnas forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Gosper

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Gosper forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Phelps forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Harlan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harlan forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479211, 479212, 479213, 479214, 479215, 479216.